Alert archive / South Carolina / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 68, NWS Charleston, SC

June 15, 2017Charleston County, Dorchester County, South Carolina

NWS Charleston, SC issued this severe thunderstorm warning at Jun 15, 2017, 5:31 PM EDT for Charleston County, Dorchester County, South Carolina. It was in force for 35 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 15, 2017, 5:31 PM EDT (21:31 UTC)
Expired
Jun 15, 2017, 6:06 PM EDT
In force
35 min
Issued by
NWS Charleston, SC
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Charleston County, SC, Dorchester County, SC

The radar

The Charleston,SC radar (KCLX), 93 km from the middle of the area, began a volume at 21:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 15, 5:32 PM EDTHAIL 1.754 Wsw Ladson, SCREPORT OF HAIL UP TO AND INCLUDING GOLF-BALL SIZE ON OLD TROLLEY ROAD NEAR OAKBROOK LANE. TIME ESTIMATED BASED ON RADAR AND ORIGINAL REPORT TIME.
Jun 15, 5:40 PM EDTTSTM WND DMG3 Sw Ladson, SCTREE REPORTED DOWN NEAR THE INTERSECTION OF GRAND OAKS DRIVE AND SPANISH OAKS LANE.
Jun 15, 5:53 PM EDTHAIL 14 Wsw Ladson, SCVIDEO OF HAIL UP TO QUARTER SIZE POSTED ON SOCIAL MEDIA TAKEN NEAR SUMMER RIDGE DRIVE. ANOTHER REPORT OF HAIL UP TO QUARTER SIZE NEARBY IN GRAND OAKS PRESERVE NEIGHBORHOOD. TIME ESTIMATED BASED ON RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 9.5 hours before the alert went out and 14 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2017-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 783 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2017-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
783 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
962 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

202 
WUUS52 KCHS 152131
SVRCHS
SCC019-035-152230-
/O.NEW.KCHS.SV.W.0068.170615T2131Z-170615T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston SC
531 PM EDT THU JUN 15 2017

The National Weather Service in Charleston has issued a

* Severe Thunderstorm Warning for portions of...
  Charleston County in southeastern South Carolina...
  Dorchester County in southeastern South Carolina...

* Until 630 PM EDT

* At 530 PM EDT, severe thunderstorms were located along a line
  extending from near Slands Bridge to near Naval Weapons Station
  Charleston, moving southwest at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Minor hail damage to vehicles is possible. Expect wind 
           damage to trees and powerlines. 

* Locations impacted include...
  North Charleston, Summerville, Hanahan, Slands Bridge, Middleton
  Place, Ladson and Archdale.

This warning includes I-26 between mile markers 206 and 211.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so.

&&

LAT...LON 3300 8011 3300 8010 3299 8010 3299 8007
      3297 8004 3295 8004 3292 8002 3286 8028
      3298 8033 3302 8015
TIME...MOT...LOC 2130Z 065DEG 7KT 3295 8019 3296 8001 

HAIL...1.00IN
WIND...60MPH
 
$$
3 follow-up statements
022 
WWUS52 KCHS 152145
SVSCHS

Severe Weather Statement
National Weather Service Charleston SC
545 PM EDT THU JUN 15 2017

SCC019-035-152230-
/O.CON.KCHS.SV.W.0068.000000T0000Z-170615T2230Z/
Charleston SC-Dorchester SC-
545 PM EDT THU JUN 15 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM EDT
FOR CHARLESTON AND DORCHESTER COUNTIES...

At 543 PM EDT, a severe thunderstorm was located over Middleton
Place, and is nearly stationary.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. At 532 pm, golf ball size hail
         was reported near Old Trolley Road and Oakbrook
         Lane. 

IMPACT...Minor hail damage to vehicles is possible. Expect wind 
         damage to trees and powerlines. 

Locations impacted include...
North Charleston, Summerville, Hanahan, Slands Bridge, Middleton
Place, Ladson and Archdale.

This warning includes I-26 between mile markers 206 and 211.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so.

&&

LAT...LON 3300 8011 3300 8010 3299 8010 3299 8007
      3297 8004 3295 8004 3292 8002 3286 8028
      3298 8033 3302 8015
TIME...MOT...LOC 2143Z 068DEG 3KT 3294 8016 

HAIL...1.00IN
WIND...60MPH
 
$$
388 
WWUS52 KCHS 152158
SVSCHS

Severe Weather Statement
National Weather Service Charleston SC
558 PM EDT THU JUN 15 2017

SCC019-152206-
/O.CAN.KCHS.SV.W.0068.000000T0000Z-170615T2230Z/
Charleston SC-
558 PM EDT THU JUN 15 2017

...THE SEVERE THUNDERSTORM WARNING FOR CHARLESTON COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved 
out of the warned area. 

LAT...LON 3300 8020 3301 8017 3299 8015 3300 8013
      3298 8011 3298 8013 3293 8008 3290 8009
      3286 8028 3298 8033
TIME...MOT...LOC 2156Z 065DEG 7KT 3293 8019 

$$

SCC035-152230-
/O.CON.KCHS.SV.W.0068.000000T0000Z-170615T2230Z/
Dorchester SC-
558 PM EDT THU JUN 15 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM EDT
FOR DORCHESTER COUNTY...

At 556 PM EDT, a severe thunderstorm was located near Middleton
Place, moving southwest at 10 mph.

HAZARD...60 mph wind gusts and quarter size hail. This storm
         has a history of producing quarter to golf ball size
         hail.

SOURCE...Radar indicated. 

IMPACT...Minor hail damage to vehicles is possible. Expect wind 
         damage to trees and powerlines. 

Locations impacted include...
North Charleston, Summerville, Slands Bridge, Middleton Place,
Archdale and Ladson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so.

&&

LAT...LON 3300 8020 3301 8017 3299 8015 3300 8013
      3298 8011 3298 8013 3293 8008 3290 8009
      3286 8028 3298 8033
TIME...MOT...LOC 2156Z 065DEG 7KT 3293 8019 

HAIL...1.00IN
WIND...60MPH
 
$$
081 
WWUS52 KCHS 152206
SVSCHS

Severe Weather Statement
National Weather Service Charleston SC
606 PM EDT THU JUN 15 2017

SCC035-152215-
/O.CAN.KCHS.SV.W.0068.000000T0000Z-170615T2230Z/
Dorchester SC-
606 PM EDT THU JUN 15 2017

...THE SEVERE THUNDERSTORM WARNING FOR DORCHESTER COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
The warning has been cancelled.

LAT...LON 3300 8020 3301 8017 3299 8015 3300 8013
      3298 8011 3298 8013 3293 8008 3290 8009
      3286 8028 3298 8033
TIME...MOT...LOC 2202Z 065DEG 7KT 3292 8021 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 3:17 PM EDT, 2 hours 14 minutes earlier.

Area forecast discussion, Jun 15, 3:17 PM EDT, 2 hours 14 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
317 PM EDT Thu Jun 15 2017

.SYNOPSIS...
A summer-like pattern will continue through early next week as the
area remains between Atlantic High pressure and an inland surface
trough.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
Isolated to scattered convection may persist into the early
evening hours, primarily driven by the sea breeze and convective
outflows. Overall coverage looks fairly low given continued
mid-level capping. Overnight, dry weather anticipated with lows
in the lower 70s.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY/...
Minimal changes to the weather are expected in the short term. Our
area will remain between Atlantic high pressure well offshore and an
inland trough. A few weak disturbances in the mid-to-upper levels
may move over or nearby our area in the short term, bringing periods
of increased convective activity. However, it is too difficult to
time the exact location and strength of these weak features. S to SW
surface flow will allow plenty of moisture to stream into the area.
PWATs near 2" combined with good instability is prompting us to keep
POPs a bit above climo, especially inland where CAPE values will be
near 1,500 J/kg daily. Highs are basically near normal for this time
of year.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
Broad upper level trough will work its way across the eastern US
early next week, with the majority of the energy from this feature
remaining north of the area. Warm/moist airmass remains in place in
the low levels, keeping the chance for afternoon showers and
thunderstorms in the forecast. Low pressure may develop and move
into the northern Gulf of Mexico middle of next week, which would
likely provide a surge of moisture and the associated precip chances
locally, but confidence is low in this feature's development and
track, so have not made any major adjustments yet. Opted for near
climo temps through the period.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
Isolated afternoon and evening convection is possible around KCHS
this afternoon so we included a TEMPO SHRA. Less coverage expected
in southeast GA given the weaker cumulus field.

Extended Aviation Outlook: Mainly VFR. Brief flight restrictions are
possible in afternoon showers/thunderstorms.

&&

.MARINE...
Gentle SW to S winds tonight with weak nocturnal surging producing
winds around 15 kt over outer portions of the nearshore waters.
Seas 2 to 3 ft.

Friday through Tuesday: The southeast coast will reside between
Atlantic high pressure well offshore and an inland trough through
early next week. A front will approach from the northwest on
Tuesday. A light breeze will prevail across the coastal waters,
increasing to moderate with the normal warm season nocturnal surges
and afternoon sea breezes. Seas will generally be 2-4 ft.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.

&&

NEAR TERM...JRL
SHORT TERM...MS
LONG TERM...CEB
AVIATION...JRL/MS
MARINE...JRL/MS
Hazardous weather outlook, Jun 15, 3:32 AM EDT, 13 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
332 AM EDT Thu Jun 15 2017

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>052-160745-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 nm-
Waters from Edisto Beach SC to Savannah GA out 20 nm-
Waters from Savannah GA to Altamaha Sound GA out 20 nm...including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA extending from 20 to
60 nm-Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long-
Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
Tidal Berkeley-
332 AM EDT Thu Jun 15 2017

This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Georgia and southeast South Carolina.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

In the hours before

Special weather statement, Jun 15, 2:38 PM EDT, 2 hours 53 minutes before
Special Weather Statement
National Weather Service Charleston SC
238 PM EDT THU JUN 15 2017

SCZ045-050-151900-
Inland Berkeley-Charleston-
238 PM EDT THU JUN 15 2017

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CHARLESTON AND
BERKELEY COUNTIES...

At 238 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Awendaw, or 12 miles west of McClellanville,
moving northeast at 15 mph.

  HAZARD...strong winds 45 to 55 mph and up to penny sized hail.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely.

Some locations in the path of this storm include...
Awendaw and Garris Landing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify. Be certain to monitor local radio and TV
stations as well as local cable TV outlets for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3293 7965 3306 7982 3320 7965 3315 7947
TIME...MOT...LOC 1838Z 220DEG 14KT 3306 7968
Special weather statement, Jun 15, 5:03 PM EDT, 28 minutes before
Special Weather Statement
National Weather Service Charleston SC
503 PM EDT THU JUN 15 2017

SCZ044-045-050-052-152130-
Inland Berkeley-Tidal Berkeley-Charleston-Dorchester-
503 PM EDT THU JUN 15 2017

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CHARLESTON...BERKELEY
AND DORCHESTER COUNTIES...

At 503 PM EDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from Goose Creek to
Daniel Island, and moving west at 5 mph.

  HAZARD...strong winds 45 to 55 mph.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of these storms include...
Charleston, North Charleston, Mount Pleasant, Summerville, Goose
Creek, Hanahan, Middleton Place and Naval Weapons Station Charleston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3300 8025 3278 8002 3285 7982 3305 8009
TIME...MOT...LOC 2103Z 071DEG 5KT 3298 8003 3285 7991

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 2:38 PM EDTSpecial Weather StatementCHSBerkeley22 min
Jun 15, 4:02 PM EDTSevere Thunderstorm WarningCHSBerkeley, Charleston43 min
Jun 15, 4:47 PM EDTAreal Flood AdvisoryCHSBerkeley, Charleston88 min
Jun 15, 5:03 PM EDTSpecial Weather StatementCHSCharleston27 min
Jun 15, 7:22 PM EDTSpecial Weather StatementCHSDorchester23 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.